Hidden Risks of Alternative Medicines: A Case of Boldo-Induced Hepatotoxicity

R. J. Ribeiro, C. Silvestre, C. Duarte

Research output: Contribution to journalArticlepeer-review

Abstract

The alternative medicines are commonly used, especially herbal ones. Among them, boldo is traditionally used for symptomatic treatment of dyspepsia and mild gastrointestinal spasmodic disorders. Nevertheless, the number of reported cases of possible hepatotoxicity of some of these products has increased, including one report of boldo-induced hepatitis. We present the case of a 72-year-old female patient who has developed jaundice and increased serum levels of liver enzymes, after repeated consumption of boldo leaves infusion, during 2 weeks. After exclusion of common causes of hepatobiliary pathology, boldo-induced hepatotoxicity was considered probable. Interrupting of ingestion led to clinical and laboratorial recovery. This case proves the value of research in the alternative medicines' use. Ingestion of boldo, particularly in elderly patients with biliary tract disorders, may be the cause of otherwise unexplained jaundice or abnormal values of liver enzymes. © 2016, Copyright © Taylor & Francis Group, LLC.
Original languageEnglish
Pages (from-to)186-190
Number of pages5
JournalJournal of Dietary Supplements
Volume14
Issue number2
DOIs
Publication statusPublished - 4 Mar 2017

Keywords

  • boldo
  • drug-induced hepatitis
  • hepatotoxicity
  • herbal medicines
  • adverse effects
  • aged
  • alternative medicine
  • case report
  • chemically induced
  • complication
  • female
  • human
  • intoxication
  • jaundice
  • Peumus boldus
  • plant leaf
  • toxic hepatitis
  • Aged
  • Chemical and Drug Induced Liver Injury
  • Complementary Therapies
  • Female
  • Humans
  • Jaundice
  • Peumus
  • Plant Leaves

Fingerprint Dive into the research topics of 'Hidden Risks of Alternative Medicines: A Case of Boldo-Induced Hepatotoxicity'. Together they form a unique fingerprint.

Cite this